NEW YORK (Reuters Health) - A move by U.S. health officials to warn the public of an increased risk of suicidal thoughts among young people taking antidepressants was actually associated with an increase in suicide attempts, suggests a new study.
It could be that doctors avoided prescribing those medications after media reports of the warnings and children and teens with depression went untreated, researchers suggest in the medical journal BMJ.
“In this case, we think we’re seeing the decreased use of the medication in kids who had appropriate use of the medications,” said Stephen Soumerai, the study’s senior author from the Harvard Pilgrim Health Care Institute in Boston.
Between 2003 and 2004 the U.S. Food and Drug Administration (FDA) issued warnings that antidepressants were tied to an increased risk of suicidal thoughts and behaviors in about one percent of children and teens. The agency required the warning to be printed on antidepressant drug labels in October 2004.
The warnings were expanded to include young adults in 2007.
About seven percent of Americans have depression, according to the Centers for Disease Control and Prevention.
Previous studies had found that antidepressant use fell after the warnings were issued but that use of other treatments for depression, such as therapy, did not increase. There was also a decline in the number of people being diagnosed with depression.
To look at how suicidal behavior might have been affected, Soumerai and his colleagues analyzed data from 11 healthcare organizations that provide care to about 10 million people in 12 states.
They found that antidepressant use decreased by 31 percent among adolescents, about 24 percent among young adults and about 15 percent among adults after the warnings were issued.
At the same time, there were increases in the number of adolescents and young adults receiving medical attention for overdosing on psychiatric medicines, which the authors say is an accurate way to measure suicide attempts.
Those poisoning increased by about 22 percent among adolescents and about 34 percent among young adults after the warnings. That translates to two additional poisoning per 100,000 adolescents and four more poisoning per 100,000 young adults, the researchers write.
There was no change in poisoning among adults, they found.
There was also no change in completed suicides. Soumerai said the study may not have been large enough to detect an increase because completed suicides are relatively rare.
Dr. Mark Olfson, a professor of psychiatry at Columbia University Medical Center in New York, cautioned that poisoning from psychiatric drugs may not be an accurate representation of suicide attempts, however.
“Their analyses are undermined by the selection of psychotropic drug poisoning for suicide attempts because these events are only weakly associated with suicide,” Olfson, who was not involved with the study, said.
However, Soumerai said poisoning were a better predictor of attempted suicide than other measures that are sometimes used, such as reports of self-harm.
The study “suggests that the warning had the intended effect (of reducing antidepressant prescribing for young people) but it remains an open question of whether the warnings were beneficial or not,” Olfson added.
A press officer for the FDA also told Reuters Health in an email that “nothing indicates a need for change in the Boxed Warning on these drugs, which urges attention to patients starting treatment, which the FDA feels is still good advice.”
“The FDA has not tried to discourage use of antidepressant drugs in people who may benefit from them,” the email continued. “And, the current labeling and patient Medication Guides remind physicians and caregivers of the monitoring that is needed for patients taking these medications.”
It added that the agency has “tried to balance the suicidality warning language with a reminder that depression is a serious illness that itself is the major risk factor for suicidal thoughts and actions.”
“I think it is incumbent that we all have to do a better job at gauging the risk and benefits of these medications,” Soumerai said.
SOURCE: bit.ly/1kOvKPB BMJ, online June 18, 2014.